Alert archive / Texas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 87, NWS Lake Charles, LA

November 7, 2018Hardin County, Texas

NWS Lake Charles, LA issued this severe thunderstorm warning at Nov 7, 2018, 8:45 PM CST for Hardin County, Texas. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 7, 2018, 8:45 PM CST (02:45 UTC)
Expired
Nov 7, 2018, 9:30 PM CST
In force
45 min
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Hardin County, TX

The radar

The Lake Charles radar (KLCH), 107 km from the middle of the area, began a volume at 02:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 42 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 2.8 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2018-11-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 732 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2018-11-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
732 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
891 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted.

359 
WUUS54 KLCH 080245
SVRLCH
TXC199-080330-
/O.NEW.KLCH.SV.W.0087.181108T0245Z-181108T0330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lake Charles LA
845 PM CST WED NOV 7 2018

The National Weather Service in Lake Charles has issued a

* Severe Thunderstorm Warning for...
  Central Hardin County in southeastern Texas...

* Until 930 PM CST.

* At 845 PM CST, a severe thunderstorm was located over Saratoga,
  moving east at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Beaumont, Lumberton, Silsbee and Saratoga. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3040 9453 3033 9413 3018 9419 3019 9421
      3017 9422 3017 9427 3014 9428 3012 9429
      3011 9433 3022 9460
TIME...MOT...LOC 0245Z 288DEG 16KT 3029 9449 

HAIL...1.00IN
WIND...60MPH
 
$$

Tingler
1 follow-up statement
029 
WWUS54 KLCH 080304
SVSLCH

Severe Weather Statement
National Weather Service Lake Charles LA
904 PM CST WED NOV 7 2018

TXC199-080330-
/O.CON.KLCH.SV.W.0087.000000T0000Z-181108T0330Z/
Hardin TX-
904 PM CST WED NOV 7 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CST
FOR SOUTHEASTERN HARDIN COUNTY...

At 904 PM CST, a severe thunderstorm was located near Sour Lake,
moving southeast at 25 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Beaumont and Lumberton. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 3030 9446 3032 9413 3018 9419 3019 9421
      3017 9422 3017 9427 3014 9428 3012 9429
      3011 9433 3018 9451
TIME...MOT...LOC 0304Z 299DEG 20KT 3023 9439 

HAIL...1.25IN
WIND...60MPH
 
$$

Tingler

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 7, 4:50 PM CST, 3 hours 55 minutes earlier.

Area forecast discussion, Nov 7, 4:50 PM CST, 3 hours 55 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
450 PM CST Wed Nov 7 2018

.DISCUSSION...
CDFNT continuing to make slow but steady progress this afternoon,
and is just now entering the TX Lakes region into Central LA
based on SFC OBS and Visible satellite imagery. Boundary is
expected to continue SWD this evening, reaching near the coast by
around midnight. SCTD/NMRS convection is possible through the
evening, with coverage expected to decrease (though not completely
disappear) thereafter. Some potential for patchy fog during the
evening and overnight hours, primarily I-10 south through
midnight, then a little closer to the coast. Per shallow nature of
the front, very low stratus and BR is likely in the post-frontal
airmass. Temperatures by morning will be around 10 degrees cooler
than this morning, though it will still be quite humid.

The front is expected to continue SWD into the NW Gulf waters THU
morning, but will subsequently stall out roughly from CRP to PTN
within the deep layer W-E oriented flow. Perturbations in this
westerly flow aloft along with elevated MSTR/instability will keep
a risk of isolated/scattered convection in the forecast, with the
area otherwise shrouded in post-frontal cloud cover amid generally
mild afternoon temperatures.

Upper trof digging into the ERN CONUS THU night into FRI will
both sharpen the front and aid in driving it farther offshore, but
also result in increasing rain chances and the arrival of a much
cooler airmass. A brief reprieve in rain expected on SAT, with
rain chances increasing again SAT night into SUN as a shearing out
shortwave ejects east across the SRN Plains. Good rain chances
continue SUN night into MON as a deep upper trof digs into the
CENT/ERN CONUS. A strong cold front is expected late MON into TUE,
which will finally dry us out and could yield our first light
freeze for northern parts of the area.

13

&&

.MARINE...
A light onshore flow will continue this evening ahead of a slow
moving frontal boundary sagging into the area. Patchy fog is
possible over the nearshore Gulf waters and coastal lakes and
bays, with the risk of fog decreasing over the latter after
midnight as the front is forecast to reach near the coast by
that time. The front will then continue slowly south into the
Gulf waters where it is expected to stall out on Thursday. Strong
high pressure building into Southern Plains will finally drive
the front out of the area Thursday night into Friday, with a
strong offshore flow developing in its wake. Elevated offshore
flow will continue through the weekend as a reinforcing high
traverses Eastern U.S., with offshore flow becoming strong again
early next week as a robust surface high drops into the Plains.
Scattered to numerous showers and thunderstorms are possible
through the weekend.

13

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  56  63  49  55 /  40  40  60  70
LCH  64  72  55  58 /  70  30  60  80
LFT  65  74  56  58 /  70  30  50  80
BPT  66  72  55  59 /  50  30  70  90

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...None.
TX...None.
GM...None.

&&
Hazardous weather outlook, Nov 7, 4:56 PM CST, 3 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
456 PM CST Wed Nov 7 2018

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-
082300-
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry-
Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin-
Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron-
East Cameron-Tyler-Hardin-Jefferson-Orange-Northern Jasper-
Northern Newton-Southern Jasper-Southern Newton-
456 PM CST Wed Nov 7 2018

This Hazardous Weather Outlook is for portions of central
Louisiana, south central Louisiana, southwest Louisiana, west
central Louisiana, and southeast Texas.

.DAY ONE...This Afternoon and Tonight

Scattered to perhaps numerous showers and thunderstorms are
possible as a cold front sags south through the region this
evening. While severe thunderstorms are generally not expected,
an isolated severe thunderstorm producing large hail or damaging
winds is possible. Additionally, showers and thunderstorms will be
capable of producing locally heavy rainfall, which could result in
minor flooding of urban or low lying areas.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Scattered showers will move inland off the gulf of Mexico through
much of the day Thursday. Severe weather is not anticipated.

A stronger cold front will approach and move through the area
late Thursday night into Friday morning accompanied by widespread
showers and thunderstorms. While widespread severe weather is not
anticipated with this system, some of these storms will have the
potential to produce frequent cloud to ground lightning, gusty
winds, and brief heavy downpours.

Dry conditions will prevail Friday afternoon through Saturday
with precipitation chances returning late Saturday into Sunday as
a weak upper disturbance moves across the northern gulf. This will
be followed by another strong cold front swinging through the
area late Monday into Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

GMZ430-432-435-450-452-455-470-472-475-082300-
Sabine Lake-Calcasieu Lake-Vermilion Bay-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City
LA out 20 NM-
Waters from Cameron LA to High Island TX from 20 to 60 NM-
Waters from  Intracoastal City to Cameron LA from 20 to 60 NM-
Waters from Lower Atchafalaya River to Intracoastal City LA from
20 to 60 NM-
456 PM CST Wed Nov 7 2018

This Hazardous Weather Outlook is for portions of Gulf of Mexico.

.DAY ONE...This Afternoon and Tonight

Patchy fog is possible tonight over the nearshore Gulf waters and
coastal lakes and bays.

Isolated to scattered showers and thunderstorms are possible
through this evening as a cold front sags through the area. No
severe thunderstorms are expected, but storms will have the
potential to produce frequent cloud to ground lightning, gusty
winds, and brief heavy downpours.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Scattered showers will move inland off the gulf of Mexico through
much of the day Thursday. Severe weather is not anticipated.

A stronger cold front will approach and move through the area
late Thursday night into Friday morning accompanied by widespread
showers and thunderstorms. While widespread severe weather is not
anticipated with this system, some of these storms will have the
potential to produce frequent cloud to ground lightning, gusty
winds, and brief heavy downpours. Strong offshore flow will
develop in the wake of this front with gusts to gale force
possible along with seas of 8 - 10 feet.

Dry conditions will prevail Friday afternoon through Saturday
with precipitation chances returning late Saturday into Sunday as
a weak upper disturbance moves across the northern gulf. This will
be followed by another strong cold front swinging through the
area late Monday into Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

13

In the hours before

Special weather statement, Nov 7, 4:04 PM CST, 4 hours 41 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
404 PM CST WED NOV 7 2018

LAZ029-072245-
Avoyelles LA-
404 PM CST WED NOV 7 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN AVOYELLES PARISH
UNTIL 445 PM CST...

At 404 PM CST, Doppler radar was tracking a strong thunderstorm near
Simmesport, moving northeast at 15 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Simmesport, Cottonport, Plaucheville, Dupont, Big Bend and Hamburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3111 9170 3109 9172 3108 9171 3107 9171
      3105 9172 3099 9178 3098 9180 3091 9180
      3085 9196 3095 9211 3112 9182
TIME...MOT...LOC 2204Z 246DEG 14KT 3097 9187

Tingler
Special weather statement, Nov 7, 4:55 PM CST, 3 hours 50 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
455 PM CST WED NOV 7 2018

LAZ029-072345-
Avoyelles LA-
455 PM CST WED NOV 7 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL AVOYELLES PARISH
UNTIL 545 PM CST...

At 454 PM CST, Doppler radar was tracking a strong thunderstorm over
Big Bend, or 7 miles east of Bordelonville, moving northeast at 10
mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Big Bend.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3122 9175 3120 9173 3121 9170 3119 9168
      3117 9168 3116 9170 3114 9172 3112 9172
      3111 9170 3110 9170 3109 9172 3107 9171
      3105 9172 3099 9178 3109 9191 3123 9180
TIME...MOT...LOC 2254Z 225DEG 10KT 3111 9179

Tingler
Special weather statement, Nov 7, 6:44 PM CST, 2 hours 1 minute before
Special Weather Statement
National Weather Service Lake Charles LA
644 PM CST WED NOV 7 2018

LAZ033-080130-
St. Landry LA-
644 PM CST WED NOV 7 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL ST. LANDRY PARISH
UNTIL 730 PM CST...

At 644 PM CST, Doppler radar was tracking a strong thunderstorm over
Opelousas, moving east at 15 mph.

Dime size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Opelousas, Leonville and Port Barre.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3048 9215 3059 9213 3066 9178 3043 9176
TIME...MOT...LOC 0044Z 264DEG 15KT 3055 9210

Tingler

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 7, 9:19 PM CSTSevere Thunderstorm WarningLCHHardin, Jefferson, Orange41 min
Nov 7, 9:44 PM CSTTornado WarningLCHJefferson, Orange31 min
Nov 7, 10:09 PM CSTSevere Thunderstorm WarningLCHJefferson, Orange20 min
Nov 7, 10:15 PM CSTFlash Flood WarningLCHJefferson, Orange4 hr
Nov 7, 10:59 PM CSTSpecial Weather StatementLCHOrange46 min
Nov 8, 1:31 AM CSTFlash Flood WarningLCHJefferson, Orange119 min
Nov 8, 1:45 AM CSTSpecial Weather StatementLCHJefferson45 min
Nov 8, 10:10 AM CSTRiver Flood WarningLCHHardin, Jefferson4 days

Nearby

Severe Thunderstorm Warnings in Texas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.